Pennsylvania, 2002Tornado in Pennsylvania, April 28, 2002
April 28, 2002 · NWS CTP · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $775,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 28, 11:45 AM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 28, 11:45 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1245 PM EDT SUN APR 28 2002
WILL UPDATE AS NEEDED.
...DISC...
...SHORT TERM...
AS EXPECTED...DRY PUNCH PUSHING OUR AREA...WITH DECENT AMT OF SUN
AND HEATING...AS LOW TRACKS NORTH OF C PA. SO FAR...BINOVC
LIMITED...ALONG WITH MAX TEMPS...BUT IT IS ONLY EARLY AFT. AS WITH
MAY 83 EVENT...CLEARING AREA TRYING TO SNEAK TO THE N OF US...OFF
LAKE ERIE.
STILL PARAMETERS IN PLACE FOR SEVERE WEATHER...EXPECT ACTION TO MOVE
IN/FIRE UP EARLY TO MID AFTERNOON...AND LINGER INTO LATE AFTERNOON
...EARLY EVENING.
LINE OF STORMS TO THE WEST FILLING IN...SOME NASTY STORMS OUT THERE.
...LONG TERM...
CURRENT EXTENDED SIMILAR TO WHAT I HAD YESTERDAY AND LOOKS GOOD.
...OTHER...
SPS...SEVERE WEATHER OUTLOOK FOR ALL OF CENTRAL PA.
.CTP...NONE.
MARTIN
In the hours before
Special weather statement, Apr 28, 1:33 PM EST, 3 hours 40 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT SUN APR 28 2002
...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...
CAMBRIA...BEDFORD AND SOMERSET.
WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.
THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.
DANGELO
Special weather statement, Apr 28, 3:10 PM EST, 2 hours 3 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SUN APR 28 2002
...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.
WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.
THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.
CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.
DANGELO/JUNG
Special weather statement, Apr 28, 3:16 PM EST, 1 hour 57 minutes before
PAZ004>006-010>012-017>019-024>026-033-034-037-041-042-045-046-
290000-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT SUN APR 28 2002
...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
TIOGA...WARREN...MCKEAN...POTTER...ELK...CAMERON...LYCOMING...
SULLIVAN...CLINTON...CENTRE...CLEARFIELD...BLAIR...HUNTINGDON...CAMBR
IA...BEDFORD...SOMERSET AND SULLIVAN.
WARM...MOIST AIR IN PLACE OVER THE COMMONWEALTH WILL BE MET BY A
COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PENNSYLVANIA EARLY THIS AFTERNOON...AND
WILL PUSH INTO AND THROUGH THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH SUNSET.
THE STORMS THAT HAVE FORMED DO HAVE THE POTENTIAL TO CREATE
TORNADOES...AS WELL AS DAMAGING STRAIGHT-LINE WIND GUSTS AND LARGE
HAIL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO
WATCH FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA. THE TORNADO WATCH
WILL BE IN EFFECT UNTIL 8 PM EDT.
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.
CORRECTED TO ADD SULLIVAN COUNTY TO THE WATCH.
DANGELO/JUNG
Special weather statement, Apr 28, 4:18 PM EST, 55 minutes before
PAZ027-028-035-036-049>053-056>059-063>066-290200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT SUN APR 28 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
MONTOUR...YORK...FRANKLIN...LANCASTER...CUMBERLAND...LEBANON...
DAUPHIN...PERRY...JUNIATA...MIFFLIN...SNYDER...SCHUYLKILL...FULTON...
NORTHUMBERLAND...COLUMBIA...ADAMS AND UNION.
WARM...MOIST AIR IN PLACE OVER THE SUSQUEHANNA VALLEY WILL BE MET BY
A COLD FRONT ADVANCING FROM THE NORTHWEST THIS EVENING.
THUNDERSTORMS ARE MOVING INTO THE REGION...AND WILL PUSH THROUGH THE
SUSQUEHANNA VALLEY BY SUNSET.
THE STORMS THAT HAVE FORMED HAVE THE POTENTIAL TO CREATE DAMAGING
STRAIGHT-LINE WIND GUSTS AND LARGE HAIL. THEREFORE...THE NATIONAL
WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN
PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY. THE WATCH WILL BE
IN EFFECT UNTIL 10 PM EDT....WHILE THE THREAT OF SEVERE WEAHER IN
THE SUSQUEHANNA VALLEY SHOULD BE OVER BY 8 PM.
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE TO
KEEP ABREAST OF POSSIBLE SEVERE WEATHER WARNINGS.
DANGELO
Special weather statement, Apr 28, 4:30 PM EST, 43 minutes before
PAZ004>006-010-011-282145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT SUN APR 28 2002
...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR
THE FOLLOWING COUNTIES...WARREN...MCKEAN...POTTER...ELK AND CAMERON.
THE STORMS HAVE MOVED EAST OF THESES COUNTIES. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLET FOR FURTHER UPDATES.
$
DIRIENZO
Special weather statement, Apr 28, 5:11 PM EST, 2 minutes before
PAZ012-017>019-024>026-033-034-037-041-042-045-046-282230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SUN APR 28 2002
...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH FOR
THE FOLLOWING
COUNTIES...TIOGA...LYCOMING...SULLIVAN...CLINTON...CENTRE...CLEARFIED
...BLAIR...HUNTINGDON...CAMBRIA...BEDFORD...SOMERSET AND SULLIVAN...
ALTHOUGH SOME STRONG TO SEVERE THUNDERSTORMS MAY STILL OCCUR THIS
EVENING...TORNADOS ARE NO LONGER LIKELY. THEREFORE...THE TORNADO
WATCH HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLET FOR FURTHER UPDATES.
$
SND
Tornado, Lebanon
- When
- April 28, 5:13 PM EST to 5:18 PM EST
- Where
- Lebanon County, Ono
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 150 yd
- Property damage
- $775,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.400, -76.533
A tornado touched down near Lindley Murry Road and Schoolhouse Lane in East Hanover Twonship, near the town of Ono. The tornado path length was 1.5 miles long, and the width was up to 150 yards. Top wind speeds were estimated at 90 mph, making this a category F1 tornado. Damage from this tornado included 12 homes that were damaged or destroyed, fifteen barns damaged or destroyed and dozens of large trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283920.